South Dakota, 2021

Hail in South Dakota, July 6, 2021

July 6, 2021 · NWS UNR · 2 events in 1 county or zone

A supercell thunderstorm tracked southward across western Harding County before weakening as it moved into Butte County. The storm produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm tracked southward across western Harding County before weakening as it moved into Butte County. The storm produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 4:27 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 4:27 PM MST, 2 hours 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
527 PM MDT Tue Jul 6 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 140 PM MDT Tue Jul 6 2021

Lift associated with an upper trough has mostly moved off to the
southeast of the forecast area this afternoon, however isolated to
scattered showers and thunderstorms will still occur over our south
central South Dakota zones for a few more hours. Although MUCAPE has
risen to around 1000J/KG over most of the forecast area, large scale
subsidence with weak ridging between the departing upper trough and
another upper trough currently over eastern Montana is limiting
convective development to a few short-lived showers so far this
afternoon.

Shear and synoptic scale lift will increase as the next upper trough
begins to affect the region this afternoon and tonight.
Expect to see only isolated storms, however Large hail/damaging
winds may occur with any supercells.

On Wednesday, an upper ridge will build toward the area from the
west with a return to warmer temperatures. Due to the large scale
subsidence over the region, a relatively strong capping inversion
will remain in place over the plains. The best chance of
thunderstorms developing will be over the Black Hills late
Wednesday afternoon. If storms do develop, the shear will be
sufficient for a few supercells. Nocturnal convection is expected
on the SD plains on Wednesday night, due to a developing 25-40kt
low level jet enhancing theta-e advection.

On Thursday, another thermal ridge will peak over the region with
high temperatures ranging from about 5-10F warmer than average.
Fairly quiet weather is expected during the day but some storms
are possible again Thursday night, especially toward central SD.

The best chances for more widespread showers and storms will occur
on Friday and Saturday as an upper trough and cyclonic flow aloft
will linger over the northern plains. Cooler temperatures will
prevail on Saturday. Temperatures warm up again with on Sunday and
Monday with limited TSRA chances.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 524 PM MDT Tue Jul 6 2021

Across northeast WY and the Black Hills region, isolated
thunderstorms will develop and move through the area this evening
and overnight, with isold severe storms possible. Widespread MVFR
cigs will develop late tonight across the SD plains and spread
NW, affecting KRAP toward 10Z.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Tue Jul 6 2021

Elevated fire weather conditions are possible over northeastern
Wyoming on Wednesday and Thursday due to low minimum relative
humidity. Winds look modest so no headlines are expected to be
needed.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...JC
FIRE WEATHER...10
Hazardous weather outlook, Jul 6, 4:35 AM MST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 6 2021

SDZ001-012-WYZ054>058-071-071300-
Harding-Butte-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible, mainly late this afternoon
and evening. Any storms that develop could be strong to marginally
severe with hail and strong wind gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of disturbances and a passing cold front late week will
bring near daily chances for showers and thunderstorms, especially
from Wednesday night through Saturday. Severe thunderstorms are
not expected at this time, but there is at least some potential
for a few stronger storms Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and a few thunderstorms will
persist across a good portion of the area through the day,
especially over and to the south and east of the Black Hills. The
threat for severe storms is low, but a strong storm or two will
small hail and gusty winds is possible, especially toward south
central South Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of disturbances and a passing cold front late week will
bring near daily chances for showers and thunderstorms, especially
from Wednesday night through Saturday. Severe thunderstorms are
not expected at this time, but there is at least some potential
for a few stronger storms Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 6, 4:16 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
516 PM MDT Tue Jul 6 2021

SDZ027-029-074-062345-
Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD-
516 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN
FALL RIVER COUNTIES...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Cold Brook Reservoir, or 3 miles northeast of Hot
Springs, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hot Springs, Buffalo Gap, Cold Brook Reservoir and Maverick Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4346 10354 4352 10350 4351 10322 4336 10340
TIME...MOT...LOC 2316Z 307DEG 12KT 4346 10343

JC
Local storm report, Jul 6, 4:57 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             1 N ZEONA               45.20N 102.92W
07/06/2021  E0.70 INCH       PERKINS            SD   PUBLIC

&&

MOSE
Local storm report, Jul 6, 5:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 N MUD BUTTE           45.03N 102.88W
07/06/2021  E0.88 INCH       MEADE              SD   PUBLIC

&&

POJORLIE
Special weather statement, Jul 6, 6:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
718 PM MDT Tue Jul 6 2021

SDZ013-073-070145-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
718 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Fairpoint, or 35 miles northeast of Sturgis,
moving south at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Meade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4466 10296 4469 10279 4448 10263 4445 10296
TIME...MOT...LOC 0118Z 347DEG 23KT 4463 10288

JC
Special weather statement, Jul 6, 6:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
747 PM MDT Tue Jul 6 2021

SDZ073-070215-
Southern Meade Co Plains SD-
747 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE COUNTY...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Hereford, or 31 miles northeast of Rapid City, moving
south at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4450 10297 4451 10278 4427 10273 4426 10298
TIME...MOT...LOC 0147Z 356DEG 23KT 4444 10289

JC

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harding

When
July 6, 7:00 PM MST
Where
Harding County, 3 mi SSE of Harding
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.360, -103.806

Hail, Harding

When
July 6, 7:00 PM MST
Where
Harding County, Harding
Measured
1 in hail
Reported by
Public
Coordinates
45.400, -103.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963418, 963420.